Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Wichita, KS

September 12, 2008Butler County, Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 12, 2008, 4:45 AM CDT for Butler County, Cowley County, Kansas. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2008, 4:45 AM CDT (09:45 UTC)
Expired
Sep 12, 2008, 10:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:10 AM CDTHEAVY RAIN 5.63Rose Hill, KSMINOR FLOODING OF ROAD WAYS.
Sep 12, 5:52 AM CDTFLASH FLOOD5 W Winfield, KSFLOODING WAS REPORTED 5 MILES WEST OF WINFIELD.
Sep 12, 6:31 AM CDTFLASH FLOODDouglass, KSLOCAL BROADCAST MEDIA RELAYED A REPORT THAT A MOBILE HOME PARK WAS BEING EVACUATED DUE TO FLASH FLOODING IN THE TOWN OF DOUGLASS.
Sep 12, 6:47 AM CDTFLASH FLOODAugusta, KSTWO WATER RESCUES HAVE TAKEN PLACE THIS MORNING IN AUGUSTA.
Sep 12, 6:51 AM CDTHEAVY RAIN 5.46 N El Dorado, KSA COUNTY OFFICIAL REPORTED 5.4 INCHES OF RAINFALL SINCE THURSDAY MORNING...WITH 4.4 INCHES OF THAT FALLING OVERNIGHT.
Sep 12, 6:53 AM CDTFLASH FLOODUdall, KSCOWLEY HIGHWAY 3 IS WATER COVERED ABOUT 4 MILES SOUTH OF UDALL. WATER ALSO REPORTED OVER COWLEY HIGHWAY 2 NEAR ROCK.
Sep 12, 7:05 AM CDTHEAVY RAIN 62 W Augusta, KS
Sep 12, 7:05 AM CDTHEAVY RAIN 6Rosalia, KS
Sep 12, 7:06 AM CDTHEAVY RAIN 6Rosalia, KS
Sep 12, 7:32 AM CDTFLASH FLOODRock, KSFLASH FLOODING OF CREEKS AND DIRT ROADS IN THE ROCK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 120945
FFWICT
KSC015-035-121545-
/O.NEW.KICT.FF.W.0035.080912T0945Z-080912T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1045 AM CDT.

* AT 438 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES 
POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDOVER...ARKANSAS CITY...ATLANTA...AUGUSTA...BENTON...CASSODAY...
  DOUGLASS...EL DORADO...ELBING...LEON...POTWIN...ROSALIA...ROSE
  HILL...TOWANDA...UDALL...WINFIELD...EL DORADO LAKE...ROCK...
  STROTHER FIELD AIRPORT.

AT 438 AM CDT...LAW ENFORCEMENT REPORTED NUMEROUS ROADS WHICH ARE 
WATER COVERED...ESPECIALLY IN THE TOWN OF AUGUSTA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9714 3807 9714 3808 9652 3802 9652
      3720 9679

$$

LAWSON
1 follow-up statement
000 
WGUS73 KICT 121227
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT FRI SEP 12 2008

KSC015-035-121545-
/O.CON.KICT.FF.W.0035.000000T0000Z-080912T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-
727 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
WESTERN COWLEY AND BUTLER COUNTIES...

AT 719 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED WATER 
OVER NUMEROUS ROADS ACROSS BUTLER AND NORTHWEST COWLEY COUNTIES. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3700 9714 3807 9714 3808 9652 3802 9652
      3720 9679

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:15 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 12, 3:15 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT FRI SEP 12 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS HEAVY RAINFALL/FLOODING POTENTIAL FROM
TWO SEPARATE SYSTEMS: HIGH PRECIPITABLE WATER AIRMASS ALONG/E OF
STALLED FRONTAL ZONE....AND THE POSSIBILITY FOR IKES REMNANTS
AFFECTING SERN KS SAT NIGHT INTO SUN MORNING.

TODAY-SATURDAY:
SHORTWAVE TROF OVER THE CENTRAL ROCKIES EARLY THIS AM WILL EJECT OUT
ACROSS THE CENTRAL PLAINS FRI NIGHT INTO SAT AS ADDITIONAL SHORTWAVE
ENERGY DIGS SEWD OUT OF CANADA. AS A RESULT...THE FRONTAL BOUNDARY
FROM SW THRU CENTRAL KS WILL LIKELY REMAIN STATIONARY TODAY...BEFORE
SLOWLY MOVING EWD TONIGHT INTO SATURDAY REACHING SERN KS SAT PM.
BEST HEAVY RAIN/FLOODING POTENTIAL DURING THIS TIME PERIOD WILL EXIST
ACROSS CENTRAL/S-CNTRL KS AND PART OF THE FLINT HILLS...WHERE THE
GFS/NAM-WRF SHOW A VERY HIGH PRECIPITABLE WATER AIRMASS (2
INCHES)...850 FN CONVERGENCE...AND SEVERAL WEAK UPPER DISTURBANCES
TRACKING NEWD WITHIN THE SUBTROPICAL MOISTURE PLUME. ONLY CHANGE TO
THE CURRENT FLOOD WATCH WAS TO EXTEND IT INTO 12Z-18Z SAT FOR THE
AREA ALONG/SE OF A LYONS TO SALINA LINE. CONSENSUS QPF WITH SOME
TWEAKS MADE TO HPC QPF...IS FOR 2 TO 5 INCHES IN THE FFA AREA WITH
ISOLATED HIGHER AMOUNTS POSSIBLE WHERE TRAINING ECHOES OCCUR. CLOUD
COVER AND RAIN WILL KEEP HIGHS BELOW NORMAL.

SAT NIGHT-SUNDAY:
AS UPPER TROFFING SWEEPS FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES DURING THE PERIOD...IKES REMNANTS ARE EXPECTED TO LIFT FROM
EAST TX INTO THE MID-MISSISSIPPI VALLEY WITH A SPEED/TRACK IN
BETWEEN THE SLOWER GFS AND FASTER ECMWF. THE HEAVY RAIN/FLOODING
POTENTIAL WILL SHIFT INTO OUR FAR SERN KS COUNTIES...WHERE 2 TO 4
INCHES OF RAIN COULD FALL FROM SAT NIGHT INTO SUN AM. THE
PROGRESSIVE NATURE TO IKES REMNANTS SHOULD KEEP AMOUNTS FROM
GETTING TOO OUT OF CONTROL. WE MAY EVENTUALLY NEED A FLOOD WATCH FOR
THESE COUNTIES BUT CONSENSUS WITH WFO SGF WAS TO HOLD OFF SINCE ITS
4TH/5TH PERIOD.

MONDAY-WEDNESDAY:
IN THE WAKE OF IKES REMNANTS...SHOULD SEE SUBSIDENCE OVER OUR AREA
WITH CLEARING SKIES...AS UPPER RIDGING SPREADS EWD FROM THE ROCKIES.
THIS SHOULD ALLOW FOR A GOOD DEAL OF SUNSHINE...WITH MONDAY LOOKING
LIKE A 5 STAR DAY WITH LIGHT WINDS AND HIGHS IN LOW-MID 70S.
TEMPERATURES WILL GRADUALLY WARM TO NORMAL VALUES BY WED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  68  77  62 / 100  80  60  60
HUTCHINSON      76  64  77  58 / 100  80  50  40
NEWTON          77  67  77  61 / 100  80  60  60
ELDORADO        77  69  77  62 / 100  80  70  70
WINFIELD-KWLD   79  69  77  63 / 100  80  70  70
RUSSELL         72  60  77  55 / 100  60  30  10
GREAT BEND      72  61  77  55 / 100  70  30  20
SALINA          74  63  77  59 / 100  80  50  20
MCPHERSON       75  64  77  58 / 100  80  50  40
COFFEYVILLE     83  70  78  65 /  80  70  80 100
CHANUTE         82  70  78  64 /  80  70  80 100
IOLA            81  70  78  64 /  80  70  70 100
PARSONS-KPPF    83  70  78  65 /  80  70  80 100

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ049>053-067>071-
082-083-091>094.

FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Sep 12, 4:45 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT FRI SEP 12 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA TODAY AND TONIGHT. HEAVY RAINFALL AND FLOODING WILL BE
POSSIBLE MAINLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG WITH
THE FLINT HILLS. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND EMBEDDED THUNDERSTORMS WILL SHIFT INTO SOUTH CENTRAL
AND SOUTHEASTERN KANSAS SATURDAY. HEAVY RAINFALL WILL CONTINUE TO
BE A POSSIBILITY. FURTHERMORE...THE REMNANTS OF HURRICANE IKE ARE
EXPECTED TO MOVE FROM EAST TEXAS INTO THE MID MISSISSIPPI VALLEY
FROM SATURDAY NIGHT INTO SUNDAY WHICH COULD IMPACT FAR
SOUTHEASTERN KANSAS WITH HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER REPORTS OF HEAVY RAINFALL AMOUNTS GREATER THAN 1 INCH AND
FLOODING WILL BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Sep 11, 11:45 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            7 N SYLVAN GROVE        39.11N 98.39W
09/11/2008                   LINCOLN            KS   LAW ENFORCEMENT

            LARGER DITCHES FULL ALONG NORTH HIGHWAY 181...3 MILES
            NORTH OF THE K18 INTERSECTION.

&&

EPS
Local storm report, Sep 12, 3:42 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLOOD            ANTHONY                 37.15N 98.03W
09/12/2008                   HARPER             KS   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED IN ANTHONY.

0340 AM     FLOOD            WELLINGTON              37.27N 97.40W
09/12/2008                   SUMNER             KS   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED IN WELLINGTON.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:00 PM CDTAreal Flood WarningICTRussell5 hr
Sep 11, 8:06 PM CDTFlash Flood WarningICTRussell11 hr
Sep 11, 8:41 PM CDTAreal Flood WarningICTLincoln5 hr
Sep 12, 12:10 AM CDTAreal Flood WarningICTLincoln7 hr
Sep 12, 2:16 AM CDTAreal Flood WarningICTCowley, Harper, Sumner8 hr
Sep 12, 2:34 AM CDTAreal Flood WarningICTButler8 hr
Sep 12, 4:38 AM CDTFlash Flood WarningICTHarper6 hr
Sep 12, 5:10 AM CDTAreal Flood WarningICTSedgwick8 hr
Sep 12, 5:38 AM CDTFlash Flood WarningICTSumner6 hr
Sep 12, 5:48 AM CDTAreal Flood WarningICTGreenwood8 hr
Sep 12, 6:43 AM CDTFlash Flood WarningICTSedgwick8 hr
Sep 12, 7:04 AM CDTRiver Flood WarningICTButler, Cowley51 hr
Sep 12, 7:04 AM CDTRiver Flood WarningICTButler, Cowley3 days
Sep 12, 7:46 AM CDTAreal Flood WarningICTChase8 hr
Sep 12, 8:12 AM CDTRiver Flood WarningICTButler66 hr
Sep 12, 8:14 AM CDTRiver Flood WarningICTSedgwick54 hr
Sep 12, 8:17 AM CDTAreal Flood WarningICTHarvey5 hr
Sep 12, 8:20 AM CDTRiver Flood WarningICTButler, Cowley5 days
Sep 12, 8:20 AM CDTRiver Flood WarningICTCowley4 days
Sep 12, 8:22 AM CDTRiver Flood WarningICTSumner3 days
Sep 12, 8:22 AM CDTRiver Flood WarningICTCowley4 days
Sep 12, 8:36 AM CDTRiver Flood WarningICTButler13 hr
Sep 12, 8:36 AM CDTRiver Flood WarningICTButler13 hr
Sep 12, 9:03 AM CDTRiver Flood WarningICTAllen, Neosho53 hr
Sep 12, 9:03 AM CDTRiver Flood WarningICTNeosho3 days
Sep 12, 9:03 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Sep 12, 9:03 AM CDTRiver Flood WarningICTLabette5 days
Sep 12, 9:19 AM CDTFlash Flood WarningICTChase, Harvey, Marion5 hr
Sep 12, 9:30 AM CDTAreal Flood WarningICTKingman6 hr
Sep 12, 9:32 AM CDTRiver Flood WarningICTSumner41 hr
Sep 12, 10:08 AM CDTFlash Flood WarningICTHarper, Sumner4 hr
Sep 12, 10:44 AM CDTFlash Flood WarningICTButler, Cowley4 hr
Sep 12, 1:36 PM CDTAreal Flood WarningICTGreenwood20 hr
Sep 12, 2:28 PM CDTAreal Flood WarningICTButler, Chase, Cowley, Harper, Harvey, Kingman and 5 more18 hr
Sep 12, 2:28 PM CDTRiver Flood WarningICTMarion45 hr
Sep 12, 2:28 PM CDTRiver Flood WarningICTChase3 days
Sep 12, 2:28 PM CDTRiver Flood WarningICTChase, Lyon4 days
Sep 12, 2:49 PM CDTAreal Flood WarningICTAllen16 hr
Sep 12, 2:55 PM CDTRiver Flood WarningICTSedgwick, Sumner37 hr
Sep 12, 2:55 PM CDTRiver Flood WarningICTSumner51 hr
Sep 12, 3:13 PM CDTRiver Flood WarningICTSedgwick36 hr
Sep 12, 3:13 PM CDTRiver Flood WarningICTSedgwick, Sumner48 hr
Sep 12, 4:52 PM CDTRiver Flood WarningICTSedgwick22 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.